New Mexico, 2017Winter Storm and Heavy Snow in New Mexico, April 3 to 5, 2017
April 3 to 5, 2017 · NWS ABQ · 14 events in 13 counties and zones
An upper level wave gathering strength over the Great Basin deepened into an upper low over northern NM then ejected quickly eastward into the Great Plains. Rain and high terrain snow showers spread over northern and central New Mexico ahead of a potent cold front arriving from the north and west.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level wave gathering strength over the Great Basin deepened into an upper low over northern NM then ejected quickly eastward into the Great Plains. Rain and high terrain snow showers spread over northern and central New Mexico ahead of a potent cold front arriving from the north and west. Rain changed to snow north of the Interstate 40 corridor as colder air surged into the region. Heavy snowfall amounts were reported over portions of the northern mountains and across much of far northeastern New Mexico. Strong winds combined with the snow created areas of blowing snow with reduced visibility. Snowfall amounts ranged from 6 to 10 inches with locally higher amounts near the Colorado border. Winds north and northwest became strong across portions of the area as the storm system departed the state. Wind gusts between 60 and 70 mph were reported from near Clines Corners south to Roswell. Several roads were closed across Union and Colfax counties, including U.S. 64/87.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 3, 5:06 PM MST, 54 minutes earlier.
Area forecast discussion, Apr 3, 5:06 PM MST, 54 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
606 PM MDT Mon Apr 3 2017
.AVIATION...
00Z TAF CYCLE
A vigorous upper level trough will deepen into a low pressure system
as it crosses northern NM tonight and Tuesday. Meanwhile, a gusty
Pacific cold front will cross western and southern areas, and a
gusty back door cold front will plunge into northeast and east
central areas. The Pacific front will usher strong west and northwest
winds to central and western areas tonight with MVFR/IFR conditions
in rain and snow as the freezing level gradually lowers between
5500-6300 feet there. In the wake of the Pacific front, precipitation
is forecast to taper off quickly out west. Similarly, the back door
cold front will bring gusty north and northeast winds with MVFR/IFR
conditions and a wintry mix of precip to northeast areas tonight,
then to east central areas as well on Tuesday. However, precipitation
is forecast to persist through the day across the northern and
central mountains and east central/northeast areas on Tuesday. Snow
levels in the east will only drop between 6500-8500 feet tonight,
then between 4500-6500 feet on Tuesday.
44
&&
.PREV DISCUSSION...330 PM MDT Mon Apr 3 2017...
.SYNOPSIS...
One more weather system tonight and Tuesday stands in the way of a
significant warming trend starting Wednesday. But first, rain and
high terrain snow will increase in coverage over northern NM this
evening then spread into northeastern NM through Tuesday morning.
Significant snow accumulations are likely within the Sangre de
Cristo Mountains and along the Raton Ridge. Winter storm warnings
and winter weather advisories are in effect. A potent cold front
will race through NM late Tuesday morning and generate strong north
to northwest winds over much of the area. High wind warnings and
wind advisories are also in effect. A widespread hard freeze will
impact nearly all of northern and central NM Tuesday night. Folks
with spring gardening interests and blooming fruit trees will want
to take precautions to protect vegetation. A significant warming
trend will begin Wednesday then continue through the weekend with
highs peaking into the 70s and 80s.
&&
.DISCUSSION...
A baroclinic zone developing over northern AZ will translate east
and strengthen tonight as a potent upper jet streak moves southeast
into the Great Basin. Rain and high terrain snow showers already
developing along and north of the I-40 corridor today will continue
into tonight. 850-650mb layer frontogenesis is impressive along the
Pacific cold front within western NM overnight. Rain, snow, and even
some storms are expected to form along this boundary as it races
southeast into the Rio Grande Valley through sunrise. The upper wave
will then deepen into a closed low over northeast NM Tuesday morning
while a potent back door cold front races south across the plains.
The main area for locally heavy snow will focus from the Sangre de
Cristo Mts along the Raton Ridge into Union County. An area of snow
is also expected along the western edge of the upper wave where a
deformation zone develops from the San Juan and Jemez Mts toward the
southern end of the Sangres thru Tuesday afternoon. Upgraded winter
storm watches for many northern zones and spread advisories into
adjacent highlands.
Strong north to northwest winds will also be an issue as the storm
system translates east into the Great Plains. The typical area for
high winds in northwest flow will occur from near Clines Corners
across the Caprock. Would not be surprised to see a few other areas
peak at high wind for an hour or so from Farmington to ABQ and near
Roswell. Much colder air will filter into the area behind this wave
with a widespread hard freeze likely for areas that have not seen
one since early March. Those with spring gardening interests and
blooming fruit trees will want to take precautions to protect from
damage. Wednesday will be a transition day with temps moderating
5 to 10 degrees over Tuesday under sunny skies.
Much warmer temperatures develop Thursday as a shortwave ridge
crests over NM. Temperatures will warm into the 70s and 80s over
much of the region with winds increasing each afternoon through the
weekend.
Guyer
&&
.FIRE WEATHER...
As a cold upper level trough approaches the area from the northwest
this evening , scattered showers and mountain showers along with a
few thunderstorms will continue tonight across the northern third of
the state. As the trough moves east of the southern Rockies late
tonight, it will strengthen and result significant snowfall late
tonight into Tuesday across the Tusas and Sangre de Cristo mountains
as well as the Raton Ridge/Johnson Mesa area. Colder air will spread
into the state Tuesday, born on strong northwest winds. High
temperatures on Tuesday will range from 10 to 20 degrees below
seasonal averages. Very strong west and northwest winds are likely
Tuesday across the central highlands and in Curry and Roosevelt
counties where an associated backdoor cold front plows southward
through the eastern plains. While localized critical fire weather
conditions could develop Tuesday afternoon over the middle Rio
Grande Valley, temperatures will fall through the afternoon,
remaining around 15 degrees below average levels for the date.
Ventilation rates Tuesday will range from very good to excellent.
Dry northwest flow aloft moves in for Wednesday, keeping
temperatures below average. An upper level ridge builds in from the
west Thursday, resulting in dry conditions and above average high
temps. Vent rates will decrease to the poor to fair category
Wednesday, increasing Thursday.
Westerly breezes increase Friday, ahead of an upper level low moving
ashore over the Pacific Northwest. Models agree that the weekend
looks windy and mostly dry as a strong trough moves eastward through
the northern and central Rockies.
33
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 6 AM to 6 PM MDT Tuesday for the following
zones... NMZ501-504-506>508-519>522-524>526-533-534-537>540.
High Wind Warning from 6 AM to 6 PM MDT Tuesday for the following
zones... NMZ523-535-536.
Winter Weather Advisory from 6 AM to 10 PM MDT Tuesday for the
following zones... NMZ528-530.
Winter Storm Warning from midnight tonight to 10 PM MDT Tuesday for
the following zones... NMZ510-512>515-527.
Winter Weather Advisory from midnight tonight to 10 PM MDT Tuesday
for the following zones... NMZ511-516.
&&
Hazardous weather outlook, Apr 3, 3:01 AM MST, 14 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
401 AM MDT Mon Apr 3 2017
NMZ501>540-041100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
401 AM MDT Mon Apr 3 2017
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Colder air will begin to filter into the area tonight which will
allow snow to develop across portions of northern New Mexico. Snow
will become heavier into Tuesday.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Significant snow accumulations are expected for the San Juan and
Sangre de Cristo Mountains as well as near the Colorado border across
northeast New Mexico through Tuesday evening. Snowfall rates are
expected to be high Tuesday morning which may quickly deteriorate
roadways, including I-25 near Raton Pass.
In addition to the snow, strong to potentially damaging winds will
also return on Tuesday across portions of central and eastern New
Mexico. Gusts between 50 and 60 mph are possible. Critical fire
weather conditions are also possible across Chaves and eastern
Lincoln counties Tuesday afternoon.
After the system exits the state Tuesday night, widespread freezing
temperatures are expected Wednesday morning. A hard freeze is
possible for much of central and western New Mexico, including the
Santa Fe Metro area and the Albuquerque Valley.
Critical fire weather conditions may return across portions of
central and eastern New Mexico over the weekend due to strong winds
and low humidity.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to submit reports through the National
Weather Service Albuquerque web site at weather.gov/abq or by calling
1.888.386.7637. You can also submit storm reports and photos on our
Facebook page or via Twitter using the hashtag nmwx.
34
Event by event
6 high wind, 4 heavy snow, 3 winter storm, 1 winter weather. Local standard time, as filed.
Heavy Snow, Jemez Mountains
- When
- April 3, 6:00 PM MST to April 4, 4:00 PM MST
- Where
- Jemez Mountains forecast zone
- Reported by
- Park/Forest Service
Snowfall amounts ranged from 5 inches in Jemez Springs to 10 inches near Seven Springs. The Los Alamos area picked up 2 to 4 inches as well.
Heavy Snow, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River
- When
- April 3, 8:00 PM MST to April 5, 12:00 AM MST
- Where
- Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
- Reported by
- SNOTEL
Snowfall amounts ranged from 6 to 10 inches in the area from Red River to the Shuree SNOTEL. Difficult travel was reported across this area mainly during the morning hours.
Heavy Snow, East Slopes of the Sangre de Cristo Mountains
- When
- April 3, 9:00 PM MST to April 5, 3:00 AM MST
- Where
- East Slopes of the Sangre de Cristo Mountains forecast zone
- Reported by
- Trained Spotter
Snowfall amounts along the east slope of the Sangre de Cristo Mountains ranged from around 5 inches in Mineral Hill to 14 inches in Angel Fire and 6 inches around Ute Park. A band of snowfall that set up during the evening hours of the 4th produced snowfall rates of 2 inches per hour. Difficult travel conditions were reported.
Heavy Snow, West Slopes of the Sangre de Cristo Mountains
- When
- April 3, 10:00 PM MST to April 5, 1:00 AM MST
- Where
- West Slopes of the Sangre de Cristo Mountains forecast zone
- Reported by
- CoCoRaHS
Snowfall amounts along the western slope of the Sangre de Cristo Mountains ranged from 6 inches near Questa to 10 inches near Shady Brook. Difficult travel conditions were reported through this region mainly in the morning hours.
Winter Storm, Raton Ridge/Johnson Mesa
- When
- April 3, 10:00 PM MST to April 4, 4:00 PM MST
- Where
- Raton Ridge/Johnson Mesa forecast zone
- Reported by
- COOP Observer
A solid swath of snowfall amounts near 6 inches were reported from Raton Pass to Capulin. State Road 72 and U.S. Highway 64/87 were closed for nearly 24 hours from icy travel and blowing snow.
Winter Weather, Northwest Plateau
- When
- April 3, 10:00 PM MST to April 4, 3:00 AM MST
- Where
- Northwest Plateau forecast zone
- Property damage
- $50,000
- Reported by
- Emergency Manager
The combination of 2 to 3 inches of wet snow followed by strong winds in the Farmington area resulted in several downed tree limbs and power lines. Many utility customers were without power throughout the day on the 4th. Damages to power lines have been estimated.
Winter Storm, Far Northeast Highlands
- When
- April 3, 11:00 PM MST to April 4, 2:00 PM MST
- Where
- Far Northeast Highlands forecast zone
- Reported by
- COOP Observer
Snowfall amounts ranged from 2 to 3 inches in Raton to as much as 8 inches around Springer. Difficult travel conditions were reported mainly during the morning hours.
Winter Storm, Union County
- When
- April 3, 11:00 PM MST to April 4, 2:00 PM MST
- Where
- Union County forecast zone
- Reported by
- COOP Observer
Snowfall amounts ranged from 3 to 6 inches in the area from Des Moines to Clayton. U.S. Highway 64/87 was closed for nearly 24 hours due to icy travel with blowing snow. The 5.5 inches of snow at Clayton on April 4th was the largest 24-hour total of the 2016-2017 winter season and a new record for the date.
High Wind, Chaves County Plains
- When
- April 4, 5:50 AM MST to 2:45 PM MST
- Where
- Chaves County Plains forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- ASOS
Roswell Industrial Airpark reported high sustained winds over 40 mph periodically for almost 10 hours. A peak wind gust of 61 mph was also reported.
High Wind, Central Highlands
- When
- April 4, 6:30 AM MST to 11:30 AM MST
- Where
- Central Highlands forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Public
High Wind, Southwest Chaves County
- When
- April 4, 7:00 AM MST to 8:00 AM MST
- Where
- Southwest Chaves County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
High Wind, Chaves County Plains
- When
- April 4, 8:00 AM MST to 1:00 PM MST
- Where
- Chaves County Plains forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Public
Buck Springs reported peak wind gusts between 58 mph and 62 mph for several hours.
High Wind, Eastern Lincoln County
- When
- April 4, 11:05 AM MST to 11:15 AM MST
- Where
- Eastern Lincoln County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
CSBF Transwestern Pump station.
High Wind, Roosevelt County
- When
- April 4, 1:11 PM MST to 1:13 PM MST
- Where
- Roosevelt County forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Mesonet
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, April 3, 2017$2.9 million · EF2 · 72 events
- Tornadoes and Damaging Winds in South Carolina, April 3, 20171 death · $315,000 · EF1 · 16 events
- Tornadoes and Hail in Georgia, April 3 to 5, 2017$232,000 · EF2 · 46 events
- Tornado and Hail in Alabama, April 3 to 5, 2017$508,000 · EF2 · 15 events
- Tornado and Flash Flood in Alabama, April 3, 2017$1.1 million · EF0 · 20 events
- Tornadoes and Hail in South Carolina, April 3, 2017$20 · EF2 · 18 events
- Flash Flooding and Hail in Florida, April 3 to 5, 2017$180,000 · 1.25 in hail · 23 events
- Damaging Winds in Arizona, April 3, 2017$100,000 · 56 kt wind · 2 events
- Strong Wind in American Samoa, April 3 to 4, 2017$53,000 · 1 event
- Damaging Winds in North Carolina, April 3, 2017$35,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Mississippi, April 3, 2017$28,000 · 1 in hail · 5 events
- Flash Flooding and Damaging Winds in Alabama, April 3, 20171 injured · 50 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678611, 678613, 678614, 678612, 678615, 679322, 678616, 678617, 678341, 678345, 678342, 678344, 678347, 678337.